Colorado, 2021Flash Flooding in Colorado, July 22, 2021
July 22, 2021 · NWS BOU · 2 events in 1 county or zone
Heavy rain produced a debris flow that impacted CO-125 near Mile Marker 7 in the East Troublesome burn area. A USFS vehicle was entrapped in a mud/debris flow on Cabin Creek Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced a debris flow that impacted CO-125 near Mile Marker 7 in the East Troublesome burn area. A USFS vehicle was entrapped in a mud/debris flow on Cabin Creek Road. It partially buried his vehicle. The employee was safe and uninjured. Localized flash flooding also occurred along Kinney Creek in the Williams Fork burn area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 22, 1:49 PM MST, 51 minutes earlier.
Area forecast discussion, Jul 22, 1:49 PM MST, 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
249 PM MDT Thu Jul 22 2021
.SHORT TERM...(This evening through Friday)
Issued at 223 PM MDT Thu Jul 22 2021
Weak flow aloft tonight will be over the region with the upper
ridge centered around the Four Corners, and a closed upper low
over west TX. Some minor flooding issues in the Cameron Peak burn
areas this afternoon. The latest HRRR runs continue to generate
thunderstorms over the mountains and foothills this afternoon,
then shift some of those storms eastward into the urban corridor
by early this evening. Precipitable water values not as high as
yesterday, but still enough to produce moderate to heavy rainfall
coupled with the slower storm motions. Threat will increase over
all the burn areas on Friday, as models continue to show an uptick
in the precipitable water values Friday afternoon, with
subtropical moisture increasing over the forecast. On Friday, the
upper low will shift slightly northwestward as will the center of
the ridge as it moves over central UT. This will result in a
continued weak north/northeast flow regime in the mid levels.
Another warm afternoon on tap with high temperatures in the mid
90s once again. Storm motions weak on Friday, with 700/500 mb
layer winds less than 10 kts. Mixing ratios in this same layer
around 6 g/kg this aftn increase to 8 g/kg over the high elevation
areas Friday aftn. Heavy rain will be a threat everywhere by late
in the day, but the biggest threat will be over the burn area
which is where the flash flood watch in effect.
.LONG TERM...(Friday night through Thursday)
Issued at 223 PM MDT Thu Jul 22 2021
An elongated upper level ridge of high pressure will stretch from
Central California into the Southern Plains States Friday night
through Sunday with an easterly wave moving west across the Desert
Southwest. Abundant monsoonal moisture will still remain in place
over Colorado with PW's ranging between 0.75" to 1.00" in the high
country and 1.00" to 1.50" on the plains through Saturday.
Values are expected to decrease somewhat on Sunday, but will still
be anomalously high. In addition, a weak cool front moving across
Northeastern Colorado will bring slightly cooler temperatures and
weak upslope flow east of the mountains on Saturday. Therefore, it
looks like there is a good chance that the 90 day streak will end.
This pattern should produce isolated to scattered showers and
storms across the plains with scattered to numerous showers and
storms over the high country. The storms will be slow moving and
capable of producing locally heavy rain and flash flooding,
especially across the burn areas. At this time it looks like the
greatest risk for flash flooding will be Friday night and Saturday
with a lower risk on Sunday.
Drier weather is expected Monday through Thursday as the upper ridge
builds over the Rocky Mountain Region and Central Plains States. The
plains should be mostly dry through this period with above normal
temperatures. Max temperatures will be in the 90s each day with
possibly reaching a 100 degrees in some locations Tuesday and
Wednesday. The mountains will continue to see scattered afternoon
showers and storms each day through the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 223 PM MDT Thu Jul 22 2021
VFR through the TAF period. Typical diurnal wind patterns
are expected tonight. There is a 10-20 percent of a shower or
storm moving near KDEN late this afternoon and early evening. Some
gusty winds up to 30 mph would be possible if the showers and
storms were to move close to the terminal. North to northeast
winds on Friday will develop in the morning and continue in the
afternoon, with a better chance of thunderstorms after 21z, with
at the potential for ILS restrictions with the thunderstorms.
&&
.HYDROLOGY...
Issued at 223 PM MDT Thu Jul 22 2021
There will be an elevated risk of flash flooding for burn areas on
Friday, with a low risk of flooding elsewhere. Increased moisture
and slow moving storms will create a higher risk of heavy rain.
Abundant moisture and slow moving storms will create the potential
for heavy rain and flash flooding Friday night through Sunday. The
greatest risk for flash flooding will be Friday evening and then
again on Saturday, especially over the burn areas. The risk will
be somewhat lower on Sunday due to a decrease in monsoonal
moisture. For Monday through Thursday, warmer temperatures are
expected with a lesser chance of showers and storms. However,
there may still be a low risk for flash flooding across the burn
areas any of these days.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Friday afternoon through Friday evening
for COZ033>035.
&&
SHORT TERM...Cooper
LONG TERM...Kalina
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jul 22, 10:02 AM MST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Thu Jul 22 2021
COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Thu Jul 22 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Thunderstorm coverage will decrease over the I-25 corridor and
plains today with slightly drier air in place. There will be
better coverage of thunderstorms along and west of the Continental
Divide. These storms will be capable of producing heavy rain
which may lead to flash flooding in the Cameron Peak, East
Troublesome, and Williams Fork burn areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Thunderstorm activity will increase Friday with an elevated threat
of flash flooding on the burn areas through Saturday. Localized
heavy rain is possible elsewhere with a low risk of flooding.
For Sunday through Wednesday, there will be a drying trend with
hot temperatures. There will still be a low risk of burn scar
flooding Sunday, then the risk will be very low for the early part
of next week. Temperatures could be near 100 again on the plains
by Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, however,
rainfall reports from the burn scars would be appreciated.
Flash Flood, Grand
- When
- July 22, 2:40 PM MST to 5:00 PM MST
- Where
- Grand County, 14.16 mi SSE of Parshall to 10.14 mi SW of Fraser
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.860, -106.080
Heavy rain produced localized flash flooding along Kinney Creek. There was some damage to the road. The floodwaters also impacted nearby properties.
Flash Flood, Grand
- When
- July 22, 2:41 PM MST to 6:30 PM MST
- Where
- Grand County, 9.9 mi NNE of Hot Sulphur Spgs to 10.7 mi NNW of Granby
- Cause
- Heavy Rain / Burn Area
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.210, -106.060
Heavy rain produced a debris flow that impacted CO-125 near Mile Marker 7. County Road 21 was also flooded near its confluence. The debris flow forced the closure of the highway until it could be cleared. A mud/debris flow in the Cabin Creek drainage partially buried a parked USFS vehicle, and trapped the employee behind a washed-out road. The Forest Service employee was assessing one of the closed forest service roads when the storm hit, he was found safe and uninjured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arizona, July 22 to 24, 20211 death · $2.9 million · 61 kt wind · 15 events
- Flash Flooding and Damaging Winds in Arizona, July 22 to 23, 2021$1.5 million · 70 kt wind · 26 events
- Debris Flows in Colorado, July 22, 2021$3.3 million · 3 events
- Flash Flooding and Damaging Winds in Nevada, July 22 to 26, 2021$429,000 · 68 kt wind · 17 events
- Flash Flood in New Mexico, July 22, 2021$100,000 · 1 event
- Damaging Winds in North Dakota, July 22, 2021$35,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in California, July 22 to 29, 2021$12,000 · 22 events
- Hail and Damaging Winds in Montana, July 22, 20211.5 in hail · 15 events
- Damaging Winds in South Dakota, July 22, 202179 kt wind · 10 events
- Flooding and Damaging Winds in Florida, July 22, 202150 kt wind · 7 events
- Damaging Winds in Montana, July 22, 202163 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975401, 971675.